Thank you all for your comments and concern about Paj's ulcers. I really appreciate it. Paj is feeling much better already, now that he's on his $$$$$$$ ulcer medicine. Flartus and Dreaming both asked what causes ulcers in horses, and now that we're out of crisis mode, I'm giving that a lot of thought. The usual answer is stress. Although Paj is a worrier, he has a pretty low-key life, so I'm not convinced that's it. I started thinking about what's changed, and I think that Flartus got it right. She asked if it could be his allergies, and I think that indirectly, yes. I think the cause is his little blue allergy pills, dexamethasone. I'm consulting with Dr. Gary on Monday, and it's bad to jump to conclusions, and my Dad used to tell me "a little knowledge is a dangerous thing" and blah blah blah, but when I searched on "dexamethasone ulcers" up popped a bunch of articles like this -
Why now? Because I've had to use his little blue pills. You might remember that we inadvertently got a load of brome hay under the cloak of darkness, instead of the timothy we ordered. Paj is allergic to brome. And even though we didn't feed Paj the brome, and even though we don't store hay in the barn, there were enough seed heads floating around to block his tear duct several times. I had to flush his tear ducts, and I had to give him the dexamethasone to prevent it. The brome is gone now. Like I said, I need Dr. Gary's expert opinion, but my money's on the dexamethasone as the cause of the ulcers in my delicate tropical flower.